Bladder Channel
Topics
Medications
Quicklinks
Related Channels

Cipro XR and Tendon Rupture

Fluoroquinolones are known to cause tendon rupture, tendonitis, and other tendon problems. As a quinolone, Cipro XR also carries a risk of these problems, which usually affect the Achilles tendon. Possible signs include a popping sound followed by swelling, weakness, and inflammation. People who are over age 60, take corticosteroids, or have kidney problems may be at greater risk.

Is There a Link Between Tendon Rupture and Cipro XR Use?

Cipro® XR (ciprofloxacin extended release) is an antibiotic used to treat urinary tract infections. It belongs to a group of drugs called fluoroquinolones, or just quinolones for short. Like other quinolones, Cipro XR may cause tendon problems, including tendonitis and tendon rupture.
 

Why Can Cipro XR Cause Tendon Rupture?

Tendons are tissues in the body that connect muscles to bone. Tendonitis is a medical term that describes inflammation or swelling of a tendon. A tendon rupture occurs when a tendon breaks or tears apart. These can be extremely painful, and may cause permanent damage if not promptly treated.
 
The United States Food and Drug Administration (FDA) has required a special warning, called a "black box warning," to be in place for all fluoroquinolones, including Cipro XR, because of the risk for tendonitis and tendon rupture. Although these problems occur rarely, they can be serious. Early detection is important to prevent further tendon damage.
 
The most common type of tendon rupture with Cipro XR use is a rupture of the Achilles tendon -- the tendon that connects the heel to the lower leg muscles. A rupture of this tendon may need to be surgically repaired. Tendonitis and tendon rupture have also been reported in other areas, such as the:
 
  • Shoulder
  • Hand
  • Thumb
  • Biceps.
     

Cipro XR Antibiotic Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.